Study: Acne Treatment Won't Trigger Depression

Accutane may even improve mood for some teens, study finds

Please note: This article was published more than one year ago. The facts and conclusions presented may have since changed and may no longer be accurate. And "More information" links may no longer work. Questions about personal health should always be referred to a physician or other health care professional.

En Español

By
HealthDay Reporter

MONDAY, May 16, 2005 (HealthDayNews) -- New research appears to refute well-publicized reports linking the use of the prescription acne drug Accutane to depression and suicide among teens.

Researchers reporting in the May issue of Archives of Dermatology say, on the contrary, Accutane may help reduce depression among young users.

"We wanted to provide some counter-evidence to the anecdotal suggestion that Accutane causes depression and can prompt suicide," explained lead researcher Dr. Elaine Siegfried, a dermatologist at Saint Louis University Health Sciences Center.

"We did a trial looking at mood changes in adolescents and young adults who had severe acne, and we found that there were no mood changes, with the exception of some mild mood improvement," she said.

Accutane has had a long record of scrutiny since it first reached the market in 1982. The drug is known to cause birth defects when taken by pregnant women, and the U.S. Food and Drug Administration last year set up a national registry to track women of childbearing age who take the drug. There have also been allegations that Accutane can cause psychiatric problems, including depression and suicidal thoughts and actions.

In the study, Siegfried's team assigned 132 teenagers aged 12 to 19 who had severe acne to treatment with either Accutane (isotretinoin) or more conservative therapy, which included antibiotics and skin creams.

Among the 101 teens who finished the three-to-four-month trial, those taking Accutane showed no increase in depressive symptoms, the team found. Depression was measured using a test called the Center for Epidemiological Studies Depression Scale. On that scale, depression is indicated by a score of more than 16 points.

At the start of the study, just over 14 percent of those receiving Accutane and 19 percent in the conservative therapy group charted scores of 17 or higher. Four months later, a little more than 8 percent of the Accutane users and 15 percent in the conservative therapy group had depression scores, which the researchers said suggested that Accutane may have helped improve patients' mood as their acne cleared.

Rates of new cases of depression during the four-month study were similar in both groups: 4.1 percent in the Accutane cohort and 3.8 percent in the conservative therapy, the researchers reported.

Siegfried said the findings "echo the perception of most dermatologists after treating thousands of patients."

One explanation for the notion that Accutane causes depression may lie in the fact that it is most often prescribed to teens -- "a population most [likely] to have new-onset depression. Commonly, depression occurs in adolescents and young people," Siegfried explained. So, when cases of depression or suicide occur in this group, it's easy for parents or others to link it to Accutane use, she added.

Accutane does have lots of side effects, Siegfried stressed. Most importantly, "[if] you are a young female and you get pregnant while you're taking Accutane, there is a high chance that your baby is going to have significant birth defects," she said.

When it comes to clearing up severe acne, however, Accutane is a miracle drug, according to the St. Louis dermatologist.

"I wish I had a drug that was as effective as Accutane to treat some of the other serious skin disorders that I treat," she said. "For those who have severe acne, the risks are outweighed by the benefits."

Another expert agreed with the study findings.

"My initial reaction at seeing this article is relief," said Dr. Marsha Gordon, an associate clinical professor of dermatology at Mount Sinai School of Medicine in New York City.

"My experience is more in line with this article than with other reports, in that I think the majority of my patients report decreased depressive symptoms and decreased anxiety once their faces are clear," Gordon said.

However, Gordon said she remains cautious whenever she prescribes Accutane, and requires her patients to sign an exhaustive consent form.

"Included in my informed consent [form], I tell them of the reports of depression and suicide. If there is a personal or family history of depression and suicide, I discourage the use of Accutane," she said.

In addition, Gordon said she carefully monitors her patients on Accutane. "I always tell patients to understand clearly that if they feel depressed during treatment with the drug -- it is the drug and not them -- and they must call me immediately and stop the drug immediately. And, of course, I watch them very closely, in keeping with the established Accutane guidelines." she said.

A representative of Hoffmann-La Roche Inc., the makers of Accutane, said these latest findings are in keeping with what they already know about the medication.

"Roche and independent researchers who are experts in the study of retinoids and in suicidology, psychology, epidemiology and dermatology have conducted numerous retrospective studies exploring the potential link between Accutane and psychological adverse events over the past several years," said Shelley Rosenstock, Roche's executive director of public affairs. "No studies have found an association between Accutane and psychiatric events," she said.

More information

The National Institute of Arthritis and Musculoskeletal and Skin Diseases can tell you more about acne.

SOURCES: Elaine Siegfried, M.D., dermatologist, Saint Louis University Health Sciences Center, St. Louis, Missouri; Marsha Gordon, M.D., associate clinical professor of dermatology, Mount Sinai School of Medicine, New York City; Shelley Rosenstock, executive director, Public Affairs, Hoffmann-La Roche Inc., Nutley, New Jersey; May, 2005, Archives of Dermatology

Last Updated:

Related Articles